Michigan, 2018

Damaging Wind in Michigan, July 20, 2018

July 20, 2018 · NWS GRR · 1 event in 1 county or zone

Many trees were blown down near Eastwood by isolated severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Many trees were blown down near Eastwood by isolated severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 20, 6:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 6:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 AM EDT Fri Jul 20 2018

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 212 AM EDT Fri Jul 20 2018

A slow moving low pressure system in Northeast Iowa will track
into Lower Michigan over the weekend. This will result in showers
and thunderstorms at times. Some of the rain will be heavy. In
addition a few of the storms could be severe today with damaging
winds and hail possible. An area of high pressure is forecasted to
track in from the west early next week.

&&

.UPDATE...
Issued at 744 AM EDT Fri Jul 20 2018

The forecast was updated earlier to account for a greater coverage
of showers and thunderstorms. Radar trends were showing a line
moving toward nw parts of the CWA with most areas in the region
expected to see showers and thunderstorms to start the day.

&&

.SHORT TERM...(Today through Sunday)
Issued at 212 AM EDT Fri Jul 20 2018

The main challenge the short term deals with the potential for
severe weather and heavy rain.

Elevated showers and thunderstorms were rolling in from the
southwest to start the day. The latest HRRR seems to have a good
handle on the situation. It shows the convection generally
diminishing as it move in through the morning hours. The overall
severe and heavy rain risk looks low to start the day. That
changes this afternoon. Surface based CAPE values climb to over
1000 j/kg. That combined with back surface flow...some dry air in
the mid levels and stronger wind fields supports a risk for some
severe weather. Damaging wind and large hail appear to be the main
hazard. The some UD helicity swaths start to show up after 19z
primarily south of of a Muskegon to Lansing line...which could
support a tornado. The rainfall could be heavy with any of the
stronger cells. Locally an inch or two of rain looks possible
into tonight with any of the bands of storms.

The atmosphere saturates tonight into Saturday. The mid to upper
level system parks itself over us during this time.  Thin deep
cape and low lcl's support increasingly efficient rainfall. Lifted
parcels are shown to not reach the Trop...so it's looking like a
low topped event potential.  PWAT values climb to around 1.75
inches. In addition...Lake MI may start to add
moisture to this system. All this opens up the potential for
flooding. High res models are reluctant to generate stalled out
bands of rain. No watch at this time...but this system will need
to be monitored very closely through the weekend.

.LONG TERM...(Sunday night through Thursday)
Issued at 212 AM EDT Fri Jul 20 2018

Fair weather will return for the early to middle portion of next
week as weak ridging builds in. It will be very warm and rather
humid with high temperatures reaching the middle 80s to near 90
degrees from Monday through Wednesday.

A cold front will bring potential for showers and thunderstorms for
Wednesday night into Thursday. A somewhat cooler and drier airmass
will advect in behind that front for late next week when
temperatures should return to near normal for this time of year.

Overall medium range guidance trends continue to suggest that an
upper level longwave trough will develop over our region for next
weekend and into the following week when temperatures will average
below normal for that time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 744 AM EDT Fri Jul 20 2018

Bands of showers and thunderstorms today and into tonight will
lead to some impacts at the aviation sites. As increasing amounts
of moisture move in...there will a trend toward lower ceilings for
the forecast period.

&&

.MARINE...
Issued at 212 AM EDT Fri Jul 20 2018

I decided to go with a small craft advisory for today. The new
high res models have increased the forecasted winds this morning
with gusts over 25 knots possible. The stronger winds do not last
though...so tonight values should be lower. With several rounds of
storms possible into Saturday night...local areas of much higher
winds will be possible.

&&

.HYDROLOGY...
Issued at 1136 AM EDT Thu Jul 19 2018

River levels are around to a little below normal for the time of
year and steady or slowly falling. Dry weather is expected into
tonight. A slow-moving low pressure system will then bring a period
of unsettled and possibly wet weather to the region Friday into
Sunday. Total rainfall amounts with this system could accumulate up
to 1.5 inches over the area. Locally heavy rainfall will be possible
in the thunderstorms. Main stem rivers are not expected to flood,
but any of the smaller rivers or creeks that get a thunderstorm
or 2 may have quick hitting rises and minor flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 4 PM EDT this afternoon for
     LMZ844>849.

&&

UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...63
MARINE...MJS
Hazardous weather outlook, Jul 20, 2:33 AM EST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
333 AM EDT Fri Jul 20 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
333 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The morning storms are not expected to be severe. Briefly heavy
rainfall and cloud to ground lightning strikes will be the main
hazard with the morning storms.

A slight risk for severe thunderstorms exists this afternoon and
evening. Damaging winds and large hail are the main risks. An
isolated tornado is possible to the south of a Muskegon to Lansing
line. The primary storm motion will be north at 30 mph.

Rainfall could be heavy at times possibly leading to localized
urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An increased potential for small stream and urban flooding exists
Saturday into Saturday night. This risk will become more elevated
if the bands of showers and thunderstorms stall out or repeat over
the same area. Rainfall rates could top an inch per hour in the
heaviest cells.

Thunderstorms are possible at times into Saturday night and
possibly Sunday. The risk for severe weather looks low at this
time. Occasional lightning strikes and locally gusty winds are the
main forecasted hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-210745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
333 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

South to southeast winds will occasionally gust to over 25 knots
this morning.

Thunderstorms with gusty winds hail and cloud to water lightning
strikes are possible through tonight. The main storm motion will
be north at 30 to 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible into Sunday. Cloud to water lightning
strikes and gusty winds are the main potential hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 20, 4:26 AM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
526 AM EDT FRI JUL 20 2018

MIZ037-043-050-201030-
Oceana MI-Muskegon MI-Mason MI-
526 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 525 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Ludington SP to 16 miles
southwest of Muskegon SP. Movement was northeast at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Strong thunderstorms will be near...
  Norton Shores around 540 AM EDT.
  Muskegon SP around 545 AM EDT.
  North Muskegon and Dalton around 550 AM EDT.
  Whitehall, Montague and Lakewood Club around 555 AM EDT.
  Twin Lake around 600 AM EDT.
  New Era and Rothbury around 605 AM EDT.
  Shelby and St. Huberts around 610 AM EDT.
  Hesperia around 615 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning and locally heavy rain are
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4417 8604 4330 8604 4320 8598 4312 8596
      4312 8627 4360 8653 4367 8653 4376 8645
      4383 8643 4394 8645 4394 8643 4395 8646
      4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 0925Z 209DEG 44KT 4424 8681 4309 8659

MJS
Special weather statement, Jul 20, 6:33 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
733 AM EDT FRI JUL 20 2018

MIZ051-057-201200-
Montcalm MI-Kent MI-
733 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 733 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 10 miles west of Greenville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Greenville...          Rockford...            Grattan...
Cedar Springs...       Sand Lake...           Langston...
Gowen...               Turk Lake...           Coral...
Entrican...            Amble...               Trufant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4347 8540 4347 8537 4334 8507 4303 8540
      4312 8561
TIME...MOT...LOC 1133Z 210DEG 26KT 4315 8546

MJS
Special weather statement, Jul 20, 6:35 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
735 AM EDT FRI JUL 20 2018

MIZ058-065-201200-
Ionia MI-Barry MI-
735 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 734 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hastings, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hastings...            Portland...            Lake Odessa...
Saranac...             Freeport...            Sebewa...
Woodland...            Clarksville...         Woodbury...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4265 8543 4277 8534 4277 8531 4282 8531
      4300 8518 4285 8488 4277 8497 4277 8507
      4268 8508 4255 8522
TIME...MOT...LOC 1134Z 214DEG 26KT 4267 8527

MJS
Special weather statement, Jul 20, 7:26 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
826 AM EDT FRI JUL 20 2018

MIZ051-058-201300-
Montcalm MI-Ionia MI-
826 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 825 AM EDT, Doppler radar was tracking a strong thunderstorm near
Saranac, or near Lowell, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Ionia...               Greenville...          Belding...
Stanton...             Saranac...             Carson City...
Orleans...             Sidney...              Sheridan...
Clarksville...         Palo...                Fenwick...
Butternut...           Smyrna...              Kings Corner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4283 8520 4288 8531 4305 8531 4332 8514
      4317 8484 4316 8484
TIME...MOT...LOC 1225Z 212DEG 32KT 4296 8524

MWS
Special weather statement, Jul 20, 7:36 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
836 AM EDT FRI JUL 20 2018

MIZ058-065-066-201300-
Ionia MI-Eaton MI-Barry MI-
836 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 835 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Odessa, or 11 miles northeast of Hastings, moving northeast at
30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Portland...            Lake Odessa...         Sebewa...
Sunfield...            Woodland...            Woodbury...

LAT...LON 4264 8507 4272 8521 4291 8506 4286 8484
      4285 8484
TIME...MOT...LOC 1235Z 211DEG 27KT 4276 8512

MWS
Special weather statement, Jul 20, 8:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
950 AM EDT FRI JUL 20 2018

MIZ072-201415-
Kalamazoo MI-
950 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY...

At 950 AM EDT, Doppler radar was tracking a strong thunderstorm near
Portage, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Kalamazoo...           Portage...             Westwood...
Vicksburg...           Galesburg...           Climax...
Richland...            Comstock Northwest...  South Gull Lake...
Augusta...             Midland Park...        Comstock...
Scotts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4219 8568 4242 8554 4242 8530 4222 8530
      4213 8554
TIME...MOT...LOC 1350Z 218DEG 27KT 4222 8555

MWS

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
July 20, 9:00 AM EST
Where
Kalamazoo County, 1.02 mi E of Kalamazoo
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.280, -85.550

Kalamazoo county emergency management reported that numerous trees were blown down near Eastwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764348.